Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 26, NWS Burlington, VT

March 29, 1998Rutland County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 3:58 AM EST for Rutland County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 3:58 AM EST (08:58 UTC)
Expired
Mar 29, 1998, 4:00 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 290859
FFWBTV
NYC019-VTC015-011-021-292100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
358 AM EST SUN MAR 29 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY
 
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
AT 4 AM THE OTTER CREEK AT CENTER RUTLAND VERMONT REACHED 8.7 FEET. THE
FLOOD STAGE THERE IS 8 FEET. THE RIVER IS EXPECTED TO RISE ABOVE 9 FEET
LATER TODAY AND CONTINUE ABOVE FLOOD STAGE TONIGHT.
 
THE LAMOILLE RIVER AT JOHNSON VERMONT HAD REACHED 11.6 FEET EARLY THIS
MORNING.  FLOOD STAGE THERE IS 11 FEET.  THE RIVER WILL CONTINUE TO RISE
OAND REACH AROUND 13 FEET TODAY THEN REMAIN THERE TONIGHT.
 
THE SARANAC RIVER AT PLATTSBURGH NEW YORK REACHED 7.7 FEET AT 4 AM.  THE
RIVER IS FORECAST TO EXCEED THE FLOOD STAGE OF 8 FEET THIS MORNING AND
CONTINUE TO RISE OVER 9 FEET TONIGHT.
 
THE GREAT CHAZY RIVER IN CLINTON COUNTY NEW YORK REACHED 10 FEET AT
PERRY MILLS AT 4 AM OR ABOUT 3 FEET ABOVE FLOOD STAGE.  THIS RIVER WILL
ALSO CONTINUE TO RISE TONIGHT.
 
THE MISSISQUOI RIVER AT EAST BERKSHIRE VERMONT WAS JUST OVER 13 FEET
EARLY THIS MORNING OR ABOUT A FOOT ABOVE FLOOD STAGE.  FLOODING WAS
REPORTED AROUND SWANTON AND MONTGOMERY VERMONT LATE SATURDAY EVENING.
PARTS OF ROUTE 78 WERE CLOSED...SEVERAL HOMES WERE AFFECTED AND A POWER
LINE WAS WASHED DOWNSTREAM.
 
MILD WEATHER WILL CONTINUE TO MELT THE MOUNTAIN SNOW PACK AND RIVERS ARE
EXPECTED TO REMAIN HIGH FOR THE NEXT COUPLE OF DAYS.
 
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY IN
PROGRESS. SEEK HIGHER GROUND AT ONCE. DO NOT HESITATE...YOUR ONLY
ESCAPE ROUTE MAY SOON BE INUNDATED WITH FLOOD WATERS PREVENTING YOUR
ESCAPE.
 
&
SISSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 3:20 AM EST, 38 minutes earlier.

Area forecast discussion, Mar 29, 3:20 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
315 AM EST SAT MAR 28 1998

COORD NERFC AND ALB.

FLOOD WATCHES WILL CONTINUE TODAY.  NEED TO EXPAND AREA TO INCLUDE
IN VT...LAMOILLE...RUTLAND...FRANKLIN.  IN NY...CONTINUE WITH
CLINTON AND ESSEX. RIVER FORECASTS SHOW THE LAMOILLE RIVER IN
JOHNSON AND OTTER CREEK AT RUTLAND VT GOING ABOVE FLOOD THIS
MORNING. IN NY THE GREAT CHAZY IS IN FLOOD...THE SARANAC AT
PLATTSBURGH IS FORECAST OVER FLOOD TODAY. WILL LIKELY EXTEND WARNING
FOR CLINTON COUNTY AT 4AM AND CONSIDER THE VT ZONES AT THAT TIME AS
WELL.  THE MAGNITUDE OF FLOODING IS NOT EXPECTED TO BE THAT
SEVERE...BUT PROLONGED BECAUSE OF CONTINUED SNOW MELT.  A COUPLE OF
COOP OBS FROM SAT AM SHOWED 4 TO 4.5 WATER EQUIVALENT REMAINING IN
THE GREEN MOUNTAINS AND ADIRONDACKS.

WARM WEATHER TO CONTINUE TODAY...BUT ABOUT 10 DEGREES COOLER THAN
YESTERDAY. LOW LEVEL COLD ADVECTION AND 850 TEMPS 3-5 DEGREES TODAY
WILL GIVE TEMPS MOSTLY IN THE 60S WITH BKN STRATOCU...COULD BE A
MOUNTAIN SPRINKLE AS WINDS SHIFT TO WNW.

SKIES SHOULD CLEAR FOR A WHILE TONIGHT...BUT HIGHER CLOUDS INCREASE
TOWARD MORNING AS WARM FRONT APPROACHES.  TEMPS MAINLY IN THE 40S.

MONDAY...MODELS DIFFER WITH PRECIP WITH WARM FRONT.  ETA SHOWS MOST
SIG SHOT OF PRECIP.  WITH UNSTABLE AIR OVERRUNING THE FRONT THROUGH
MIDDAY MONDAY AND SOME MOIST CONVERGENCE ALONG THE SURFACE
FRONT...ITS POSSIBLE FOR SOME SHOWERS AND PERHAPS A THUNDERSTORM.
BUT AREAL COVERAGE IS IN QUESTION. CHANCE POPS THE WAY TO GO NOW AND
WOULD LEAN TOWARD HIGHER FAN POPS. IF WARM FRONT PUNCHES NORTH EARLY
ENOUGH MONDAY PM WITH 850 TEMPS BACK UP ABOVE 10 COULD SEE TEMPS
PUSHING WELL INTO THE 70S TO NEAR 80 ESPECIALLY SZRN AREAS. IF
SHOWERS DO NOT MATERIALIZE EVEN NRN AREAS WILL SEE THE WARM AIR.

SISSON

In the hours before

Special weather statement, Mar 28, 10:00 PM EST, 5 hours 58 minutes before
NYZ026-027-029>031-034-290400-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EST SAT MAR 28 1998

...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS
HAS EXPIRED...

THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO
40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED
EAST OF THE REGION.

THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT.

CADIMA
Special weather statement, Mar 28, 10:00 PM EST, 5 hours 58 minutes before
NYZ026-027-029>031-034-290400-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EST SAT MAR 28 1998

...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS
HAS EXPIRED...

THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO
40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED
EAST OF THE REGION.

THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT.

CADIMA

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:23 PM ESTFlash Flood WarningBTVFranklin12 hr
Mar 29, 3:58 AM ESTFlash Flood WarningBTVFranklin, Lamoille12 hr
Mar 29, 3:39 PM ESTFlash Flood WarningBTVRutland12 hr
Mar 29, 3:39 PM ESTFlash Flood WarningBTVFranklin12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.